Fast heart - feels like nervousness

I've been on a starter dose of Levo for 6 weeks (25mcg), so presumably it's starting to kick in now. I've noticed some improvements - brain fog lifted, less tired, no more weight gain. However, I've noticed that by the evenings I'm getting that feeling you get when you're stressed or nervous - sort of faster heart, slightly buzzing. I'm finding I can't fall asleep because of it. Is this just my body adjusting to the new meds, or should I be querying it with my Dr (she told me to go back for blood tests after 3 months, so not due 'til early Jan).

4 Replies

oldestnewest
  • Mandshef,

    Thyroid should be retested 6-8 weeks after starting Levothyroxine or adjusting dose to check levels are good. Arrange an early morning and fasting (water only) blood draw when TSH is highest, and take Levothyroxine after your blood draw.

    It's likely you are under medicated on 25mcg which is a very small dose and you will probably need a dose increase.

    The goal of Levothyroxine is to restore the patient to euthyroid status. For most patients that will be when TSH is 1.0 or lower with FT4 in the upper range. FT4 needs to be in the upper range in order that sufficient T3 is converted. Read Treatment Options in thyroiduk.org.uk/tuk/about_...

    For maximum absorption Levothyroxine should be taken with water 1 hour before or 2 hours after food and drink, 2 hours away from other medication and supplements, and 4 hours away from calcium, iron, vitamin D supplements and oestrogen.

  • Thanks Clutter. I might try to get an earlier blood test done. I've got an Dr appt for an unrelated condition in a week's time, so I might request getting bloods done before xmas, rather than waiting 'til Jan. I wasn't aware of needing to fast and wait to take my tablet - the Dr never mentioned that. Cheers for your help.

  • MandShef,

    It's not necessary to test early, fast or take Levothyroxine after the blood test but they are useful little hacks which can make the difference to getting a diagnosis, getting a dose increase or avoiding a dose reduction.

  • Hi, I get this too. I had my levo dose increased slightly yesterday so I'm hoping that will help. I read somewhere that if you don't have enough thyroid hormones circulating your body can produce adrenaline to try and compensate - I don't know if that's definitely true but it feels a bit like that to me. If I were you I would definitely get a blood test sooner, and an early morning one. The main thing is to always be consistent with the timing of tests/whether you take your tablets before etc, so you can see a pattern over time. I don't fast for mine, but I never have.

    I hope you get sorted soon

You may also like...